Taxol takes a toll

After four rounds of AC chemotherapy and a break for the holidays, it was time to resume my treatment.

Next on the schedule was 12 rounds of Taxol.

I dreaded going back. I was so happy having gotten a break and looking at 12 weeks of treatment felt daunting. As with the previous rounds, I choose to have my treatments on Friday afternoons so I could rest over the weekend.

Taxol is an anti-cancer chemotherapy drug. Before you actually get the Taxol administered there are three rounds of pre-medication. First, I would get an anti-acid, because Taxol can be pretty rough on your stomach. The second drug was the steroids and the third was the Benadryl.

Benadryl is an antihistamine. Taxol can cause an allergic reaction that can be pretty severe and to fight it they give you a high dose of Benadryl.

This would make me very sleepy pretty fast. Sometimes I would doze off and take a nap but not the first round.

When they administer Taxol for the first time, the nurse has to stay next to you to make sure you do not have an allergic reaction. She was to be right there to give me an antidote in case of an emergency. Thankfully, I did not have any reaction.

I did have a reaction to the nurse flushing my chemo port at a lightning speed, which caused my afternoon lunch to return. I don’t know how it happened but there is something in the solution they administer that cause a funny feeling in your throat and nose. When it’s given very slow, nothing happens, but all at once was too much.

I experienced several side effects from Taxol. One was the extreme fatigue. I would take a nap most days. The main issue I had with Taxol was neuropathy.

Neuropathy is a tingling feeling that starts in the tops of your fingers and toes and gradually worsens. My oncologist recommended I purchase mittens and socks that you put in the freezer until right before the treatment and then you wear them throughout the treatment. Cold therapy. I read this worked really well for a lot of people. It had the adverse effect on me. That one chemo session where I wore the gloves and socks, was the most painful session of all of them and I have a high tolerance for pain. The neuropathy actually gotten much worse. I did not do that again.

After my 10th session I had to see my oncologist for a check-up. My neuropathy had progressed so far that I did not feel any of my `toes and my fingertips had gone numb.

Because I was already in the hospital, we went ahead with my 11th session but I was cut off after that. The doctor didn’t want to risk permanent damage.

I am happy to report that all my feeling has returned in my toes and hands. It took a long time and I lost several toenails in the process (another side effect of Taxol). The last one is just now growing back.  

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s